Back to Journals » Clinical Ophthalmology » Volume 11

Comprehensive review of visual defects reported with topiramate

Authors Ford L, Goldberg JL, Selan F, Greenberg HE, Shi Y

Received 26 October 2016

Accepted for publication 14 March 2017

Published 23 May 2017 Volume 2017:11 Pages 983—992

DOI https://doi.org/10.2147/OPTH.S125768

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 4

Editor who approved publication: Dr Scott Fraser

Lisa Ford,1 Jeffrey L Goldberg,2 Fred Selan,1 Howard E Greenberg,1 Yingqi Shi1

1Janssen Research & Development, LLC, Titusville, NJ, 2Byers Eye Institute, Stanford University, Palo Alto, CA, USA

Objective: The objective of this study was to analyze clinical patterns of visual field defects (VFDs) reported with topiramate treatment and assess possible mechanism of action (MOA) for antiepileptic drug (AED) associated VFDs.
Methods: A comprehensive topiramate database review included preclinical data, sponsor’s clinical trials database, postmarketing spontaneous reports, and medical literature. All treatment-emergent adverse events (TEAEs) suggestive of retinal dysfunction/damage were summarized. Relative risk (RR) was computed from topiramate double-blind, placebo-controlled trials (DBPCTs) data.
Results: Preclinical studies and medical literature review suggested that despite sharing gamma-aminobutyric acid (GABA)-ergic MOA with other AEDs, topiramate treatment was not associated with VFDs. TEAEs suggestive of retinal dysfunction/damage were observed in 0.3%–0.7% of adults and pediatric patients with topiramate (N=4,679) versus ≤0.1% with placebo (N=1,834) in DBPCTs for approved indications (epilepsy and migraine prophylaxis); open-label trials (OLTs) and DBPCTs for investigational indications had similar incidence. Overall, 88% TEAEs were mild or moderate in severity. Serious TEAEs were very rare (DBPCTs: 0%; OLTs: ≤0.1%), and most were not treatment limiting, and resolved. The most common visual TEAEs (approved indications) were VFD, scotoma, and optic atrophy. The incidence of TEAEs in DBPCTs (approved and investigational indications) was higher in topiramate-treated (N=9,169) versus placebo-treated patients (N=5,023; 0.36% vs 0.24%), but the RR versus placebo-treated patients was not significant (RR: 1.51 [95% confidence interval: 0.78, 2.91]).
Conclusion: VFDs do not appear to be a class effect for AEDs with GABA-ergic MOA. The RR for VFDs is not significantly different between topiramate and placebo treatment.

Keywords: gamma-aminobutyric acid, retinal dysfunction, scotoma, topiramate, visual field defects
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]